Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 161, NWS Memphis, TN

May 5, 2003Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 5, 2003, 3:02 PM CDT for Mississippi County, Arkansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 3:02 PM CDT (20:02 UTC)
Expired
May 5, 2003, 3:45 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Mississippi County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 1:05 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2211 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WUUS54 KMEG 052002
SVRMEM
ARC093-052045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
302 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSISSIPPI COUNTY IN EASTERN ARKANSAS

* UNTIL 345 PM CDT.

* AT 252 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  DYESS...MOVING NORTHEAST AT 55 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 345 PM CDT INCLUDE...
  OSCEOLA...VICTORIA...
  LUXORA...BURDETTE...
  BLYTHEVILLE...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3588 9024 3556 9029 3560 8990 3600 8974

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:27 AM CDT, 12 hours 35 minutes earlier.

Area forecast discussion, May 5, 2:27 AM CDT, 12 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
227 AM CDT MON MAY 5 2003

TORNADO WATCH 244 REMAINS IN EFFECT FOR THE ENTIRE MID SOUTH UNTIL 7
AM CDT THIS MORNING. SEVERE THUNDERSTORMS IN WEST TENNESSEE BETWEEN
JACKSON MCKENZIE AND LEXINGTON ARE MOVING EAST-NORTHEASTWARD INTO
MIDDLE TENNESSEE. HOWEVER THUNDERSTORMS ARE REDEVELOPING IN CENTRAL
ARKANSAS. AN UPPER CLOSED LOW OVER THE NORTHERN PLAINS WILL SHEAR
EASTWARD TO THE GREAT LAKES WHILE AN ACTIVE JET STREAM WITH A SERIES
OF SHORT WAVES AND IMPULSES EXTENDS FROM THE SOUTHWEST ACROSS THE
CENTRAL AND SOUTHERN PLAINS...THE MISSISSIPPI VALLEY TO THE EAST
COAST. AT THE SURFACE A LOW PRESSURE AREA OVER THE MID MISSISSIPPI
VALLEY WILL MOVE NORTHEASTWARD TO THE GREAT LAKES WITH A COLD FRONT
TRAILING BACK TO THE SOUTHERN PLAINS. AHEAD OF THE FRONT IS A WARM
MOIST AND UNSTABLE AIRMASS COVERING THE LOWER MISSISSIPPI VALLEY
INCLUDING THE MID SOUTH AND MOST OF THE SOUTHEASTERN STATES. THE COLD
FRONT WILL STALL TO THE WEST OF THE MID SOUTH AS ANOTHER LOW DEVELOPS
OVER TEXAS TONIGHT AND TUESDAY. THIS LOW WILL SHEAR NORTHEASTWARD
ALONG THE FRONTAL BOUNDARY THAT WILL EDGE SLOWLY EASTWARD TUESDAY
NIGHT BUT NOT REACH THE MID SOUTH UNTIL WEDNESDAY. ANOTHER LOW WILL
DEVELOP OVER THE SOUTHERN PLAINS AND PUSH THE FRONT BACK TO THE NORTH
THURSDAY. THEREFORE THE WARM MOIST AND UNSTABLE AIR WILL REMAIN OVER
THE MID SOUTH. THE RESULT WILL BE PERIODS OF THUNDERSTORM ACTIVITY
THIS WEEK WITH EPISODES OF SEVERE WEATHER.

.MEG...NONE.
Hazardous weather outlook, May 5, 12:52 PM CDT, 2 hours 10 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1252 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE WEATHER OVER PORTIONS OF NORTHWEST
MISSISSIPPI. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER THE
REST OF THE MIDSOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW
MOVING COLD FRONT TO THE WEST WILL CONTINUE TO CAUSE PERIODS OF
THUNDERSTORMS OVER THE MID SOUTH. SOME STORMS WILL BE SEVERE THIS
AFTERNOON AND TONIGHT. STRONG TO VIOLENT LARGE TORNADOES IS POSSIBLE
TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY OVER THE
ENTIRE MIDSOUTH.

.DAYS TWO THROUGH SEVEN...

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL TUESDAY AND TUESDAY NIGHT. THERE
IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REST OF THE MID SOUTH
TUESDAY AND TUESDAY NIGHT. THE COLD FRONT WILL REMAIN TO THE WEST
TUESDAY AND MOVE INTO THE MID SOUTH WEDNESDAY THEN RETREAT BACK TO
THE NORTH THURSDAY. WARM HUMID AND UNSTABLE AIR WILL CONTINUE TO
COVER THE MID SOUTH AND CAUSE PERIODS OF THUNDERSTORMS WITH SOME
STORMS POSSIBLY SEVERE THROUGH DAY SEVEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH TUESDAY AND MAY BE
POSSIBLE FOR THE REMAINDER OF THIS WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 5, 9:51 AM CDT, 5 hours 11 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092--

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
0951 AM CDT MON MAY 05 2003

...TORNADO WATCH 247 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN ARKANSAS...
CLAY            CRAIGHEAD       CRITTENDEN      CROSS
GREENE          LAWRENCE        LEE             MISSISSIPPI
PHILLIPS        POINSETT        RANDOLPH        ST. FRANCIS

IN MISSISSIPPI...
ALCORN          BENTON          CALHOUN         CHICKASAW
COAHOMA         DE SOTO         ITAWAMBA        LAFAYETTE
LEE             MARSHALL        MONROE          PANOLA
PONTOTOC        PRENTISS        QUITMAN         TALLAHATCHIE
TATE            TIPPAH          TISHOMINGO      TUNICA
UNION           YALOBUSHA

IN MISSOURI...
DUNKLIN         PEMISCOT

IN TENNESSEE...
CARROLL         CHESTER         CROCKETT        DECATUR
DYER            FAYETTE         GIBSON          HARDEMAN
HARDIN          HAYWOOD         HENDERSON       HENRY
LAKE            LAUDERDALE      MCNAIRY         MADISON
OBION           SHELBY          TIPTON          WEAKLEY
Special weather statement, May 5, 1:33 PM CDT, 1 hour 29 minutes before
TNZ021-054-051845-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
133 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CARROLL AND HENDERSON
COUNTIES.

A THUNDERSTORM PRODUCING A TORNADO WAS LOCATED 17 MILES WEST OF CEDAR
GROVE AT 133 PM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN CARROLL AND HENDERSON COUNTIES...INCLUDING THE CITIES OF
HUNTINGDON...LEXINGTON AND MCKENZIE...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 5, 2:40 PM CDT, 22 minutes before
TNZ052-052015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
240 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 23 MILES
WEST OF BEMIS AT 240 PM CDT...MOVING EAST AT 55 MPH.

PEOPLE IN MADISON COUNTY...INCLUDING THE CITY OF JACKSON...SHOULD
MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:09 PM CDTTornado WarningMEGMississippi51 min
May 4, 7:12 PM CDTTornado WarningMEGPoinsett48 min
May 4, 7:24 PM CDTSevere Thunderstorm WarningMEGCraighead36 min
May 4, 7:39 PM CDTSevere Thunderstorm WarningMEGRandolph36 min
May 4, 7:40 PM CDTSevere Thunderstorm WarningMEGGreene35 min
May 4, 7:58 PM CDTSevere Thunderstorm WarningMEGCraighead47 min
May 4, 8:20 PM CDTSevere Thunderstorm WarningMEGMississippi25 min
May 4, 9:18 PM CDTTornado WarningMEGCross42 min
May 4, 9:29 PM CDTTornado WarningMEGMississippi46 min
May 4, 9:53 PM CDTTornado WarningMEGCrittenden52 min
May 5, 2:37 AM CDTSevere Thunderstorm WarningMEGLee, St. Francis53 min
May 5, 3:23 AM CDTSevere Thunderstorm WarningMEGCrittenden52 min
May 5, 4:02 AM CDTSevere Thunderstorm WarningMEGLawrence28 min
May 5, 6:01 AM CDTSevere Thunderstorm WarningMEGLee29 min
May 5, 6:17 AM CDTSevere Thunderstorm WarningMEGCrittenden28 min
May 5, 1:15 PM CDTSevere Thunderstorm WarningMEGCrittenden45 min
May 5, 4:43 PM CDTSevere Thunderstorm WarningMEGGreene47 min
May 5, 5:07 PM CDTSevere Thunderstorm WarningMEGCraighead23 min
May 5, 5:15 PM CDTTornado WarningMEGMississippi30 min
May 5, 5:19 PM CDTTornado WarningMEGMississippi26 min
May 5, 6:23 PM CDTSevere Thunderstorm WarningMEGGreene52 min
May 5, 6:26 PM CDTSevere Thunderstorm WarningMEGPhillips49 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.